Hail, Boulder
- When
- May 2, 9:29 AM MST
- Where
- Boulder County, 2.99 mi ENE of Nederland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.990, -105.450
Isolated severe thunderstorms developed over Adams and Morgan counties. The storms produced hail up to quarter size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Isolated severe thunderstorms developed over Adams and Morgan counties. The storms produced hail up to quarter size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 2:03 AM MST, 7 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 303 AM MDT Sun May 2 2021 .SHORT TERM...(Today and tonight) Issued at 234 AM MDT Sun May 2 2021 The early summer prelude is now over as we head into a more robust typical spring day in Colorado. This means heavy snow in the mountains and severe storms across the plains. Gotta love Colorado weather! The culprit will be an upper level trof which will slowly move towards Colorado today and then moving into far Western Colorado tonight with weak to moderate QG ascent spreading over the area. In addition, a weak frontal boundary and deepening low pressure across southeast Colorado with result in increasing north to northeast low level flow over the Front Range and northeast plains this afternoon. Should see enough heating this morning and along with increasing dewpoints into the 40s to generate 800-1500j/kg of surface based CAPE this afternoon. In addition, mid level flow of 25- 40kt to provide ample shear for potential for severe storms over portions of the plains. Appears main impact will be marginal hail up to 1 inch in diameter and damaging winds to 70 mph. The initial convection morphs into line of storms across the plains during the afternoon. Temperatures will be cooler today behind the front with readings in the 60s and 70s further south. Once the initial line of storms passes, a secondary push of cold air ushers in behind it with increasing upslope flow over the Front Range. This will result in a more stratiform precipitation event developing this evening and continuing overnight. Forecast soundings become saturated with precipitable water values ranging from .60-.75 of an inch. QPF values from models generally from .5" to 1.0" of liquid through tonight, highest from Denver south and west over the Foothills and western portions of the Palmer Divide. Less rainfall expected over the far northeast plains, which is further removed from the upslope component and dynamical forcing. See more on the hydrology impact to the burn scars in the hydro section below. As for the mountains, still look some heavy snow develops this evening with the deepening upslope flow and colder temperatures. Snow level will lower to around 7000ft later tonight. Will be upgrading the winter storm watch over the higher mountains, mainly along the Continental Divide and higher east slopes. Could see snow over the higher foothills but overall impacts appear to be more minimal. .LONG TERM...(Monday through Saturday) Issued at 234 AM MDT Sun May 2 2021 Rain and snow will continue through at least the first half of the day Monday, with moist, 15-20kt north/northeast upslope flow entrenched over the region. Cooler air is also expected to filter into the area, which should drop snow levels down to 6500-7000 feet by the morning hours. Precipitation should gradually wind down and contract towards the higher elevations during the afternoon and evening hours as our trough weakens and lifts east out of the region, taking the better synoptic scale forcing and upslope flow along with it. Enough moisture lingers over the higher terrain to have at least a few snow showers leftover tomorrow night. As discussed in the short term section above, Winter Storm Warnings for the mountains will run through tomorrow evening. Though snow levels do fall Monday, there's not a whole lot of support for advisories for the Foothills zones and so we'll stick with just the headlines for the mountains. Northwest flow aloft in the wake of the first shortwave will keep temperatures relatively cool again for Tuesday. Temperatures will warm to the upper 50s or low 60s. A weak shortwave embedded in the flow should provide just enough lift for some scattered showers, particularly across the higher terrain. Yet another shortwave tracks through Wednesday with more scattered showers possible, this time focused more towards our far northeast. The pattern (temporarily) flips back to warm and dry to end the work week, with ridging building in across the region by Thursday. Thursday should see a return to near or above normal temperatures with highs back in the upper 60s to low 70s. Friday will likely be the warmest day of the week under southwest flow while 700mb temperatures increase to 10-13C. We should make a run at another 80 degree day across most of the plains/urban corridor with only a few clouds around. The above normal temperatures are short-lived as another system tracks into the forecast area sometime next weekend. There continues to be a very large spread in the time of arrival with this storm... with some guidance bringing impacts by Saturday and others waiting until the weekend ends. We have plenty of time to iron out those details so for now we'll lean towards an NBM/MOS blend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 234 AM MDT Sun May 2 2021 Initially VFR this morning, then scattered showers and thunderstorms developing between 19-21z through 23z with potential ILS conditions and wind gusts up to 40kt with storms. Showers will then become more of a widespread light rain by this evening with IFR/MVFR conditions developing and continuing through the night. Surface winds will increase from the north and northeast this afternoon and evening up to 25kt. && .HYDROLOGY... Issued at 234 AM MDT Sun May 2 2021 There is some concern for flash flooding in the burns scars with increasing precipitable water values this afternoon and developing upslope flow. Initial convection over the foothills still could drop a quick .25-.50 of water but storm motions appear to be moving enough not to result in an elevated threat of flooding. By this evening, event becomes more stratiform with a light to moderate rain event. The higher foothills and portions of the higher burn scars will then see snowfall with an even lesser impact for flooding. The highest potential for any flooding would be over the Calwood burn with potential for more heavier rainfall through the night. Will not be issuing any flash flood watches for this event at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 PM this evening to midnight MDT Monday night for COZ033-034. && SHORT TERM...Entrekin LONG TERM...Hiris AVIATION...Entrekin HYDROLOGY...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 948 AM MDT Sun May 2 2021 COZ030>051-031600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 948 AM MDT Sun May 2 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are developing over the mountains and foothills already today, and convection will increase by the early afternoon. Scattered storms will spread over the plains through the afternoon and early evening, with potential for damaging winds up to 70 mph and hail up to one inch in diameter. There is a marginal threat for flash flooding if strong thunderstorms track over the burn areas as up to a half of an inch of rain is possible. Precipitation will become more widespread over the lower foothills and adjacent plains this evening. Through tonight, expect heavy snowfall over the higher mountains along and east of the Continental Divide, some mix of rain and snow for the foothills, and persistent rain showers across the plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain and snow will continue Monday and gradually end by Monday night. Scattered showers are possible Tuesday and Wednesday with temperatures near or below normal. Warmer and drier weather is expected Thursday and Friday before another storm system arrives next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm across the plains. Reports of hail, damaging wind, flooding and heavy snow will be appreciated.
The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953687, 953689, 953690, 953688.